Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 87, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 8, 2018, 2:47 PM EDT for Grayson County, Smyth County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2018, 2:47 PM EDT (18:47 UTC)
- Expired
- Sep 8, 2018, 6:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717 WGUS51 KRNK 081847 FFWRNK VAC077-173-090045- /O.NEW.KRNK.FF.W.0087.180908T1847Z-180909T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service BLACKSBURG VA 247 PM EDT SAT SEP 8 2018 The National Weather Service in BLACKSBURG has issued a * Flash Flood Warning for... Southeastern Smyth County in southwestern Virginia... West central Grayson County in southwestern Virginia... * Until 845 PM EDT * At 246 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Sugar Grove... Troutdale... and Flatridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3671 8130 3665 8148 3673 8151 3678 8135 $$ RS
1 follow-up statement
328 WGUS71 KRNK 082230 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 630 PM EDT SAT SEP 8 2018 VAC077-173-082239- /O.CAN.KRNK.FF.W.0087.000000T0000Z-180909T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Smyth VA-Grayson VA- 630 PM EDT SAT SEP 8 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SMYTH AND WEST CENTRAL GRAYSON COUNTIES IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. LAT...LON 3671 8130 3665 8148 3673 8151 3678 8135 $$ RS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:39 PM EDT, 8 minutes earlier.
Area forecast discussion, Sep 8, 2:39 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 239 PM EDT Sat Sep 8 2018 .SYNOPSIS... A wedge of high pressure will surge down from the north and help generate showers and thunderstorms this afternoon into tonight. The wedge will remain in place through Sunday with a continued chance for showers through the latter portion of the weekend. Low pressure crossing from the Ohio Valley through New England will erode the wedge on Monday then stall a weak front over the Mid Atlantic Tuesday and Wednesday, before Florence begins to impact parts of the East Coast late in the week. && .NEAR TERM /THROUGH SUNDAY/... As of 230 PM EDT Saturday... Showers and thunderstorms have developed ahead of a developing wedge pushing down from the south. Precipitable water values remain elevated so the threat of excessive rainfall and localized flooding remains. Additionally, even though the dynamic environment is weak there will be a good amount of low level shear in the vicinity of the wedge front so expect some degree of organization to convection later this afternoon. As the wedge pushes down in earnest this evening this will enhance convergence and isentropic lift and continue with a good chance of showers overnight. The wedge remains in place through Sunday with weaker isentropic lift continuing showers and some drizzle through the day. There will be some destabilization on the western/southern edge of the wedge tomorrow but the better chances for thunder will be just outside of our region. Temperatures tonight will range from the mid/upper 50s from the Alleghany Highlands to the low/mid 60s elsewhere. Highs Sunday will be in the low to mid 60s in the heart of the wedge, rising to the mid 70/upper 70s west of the Blue Ridge and from Southside to the NC foothills. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 1151 AM EDT Saturday... The weather will remain unsettled Sunday evening into Sunday night. Southwest flow at 500 mb continues and upper diffluence increases over the Mid-Atlantic region along with lift under the left entrance region of an upper jet streak. A warm front will lift north across the region. The low level southwest flow will erode wedge late Sunday night into Monday morning. Low temperatures Sunday night will range from the upper 50s in the mountains to around 70 degrees in the piedmont. The warm front continues to lift north on Monday as a cold front approaches from the west. The warm, humid, summerlike air mass returns to our area with high temperatures Monday from near 70 degrees to the mid 80s in the piedmont. Scattered showers and thunderstorms mainly afternoon and evening are expected. With the loss of solar heating, most of the convection will diminish Monday night. Areas of low clouds and fog will develop Monday night into Tuesday morning. Low temperatures Monday night will feature readings from around 60 degrees in the northwest mountains to the lower 70s in the piedmont. Frontal boundary will stall across the region Tuesday into Tuesday night with showers and thunderstorms likely. The backing of the low-level flow Tuesday into Wednesday could permit some heavy showers to form in upslope areas on the east side of the mountains as moisture deepens in the profiles and precipitable water values. High temperatures will moderate into the lower 70s in the west to the mid 80s in the east. Low temperatures Tuesday night will generally be in the lower 60s to the lower 70s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 1151 AM EDT Saturday... All eyes on the Atlantic as Florence, likely a strong hurricane after intensification on Sunday, appears to be posing an increasing threat to the southeastern US coast, but there is still lots of time for that to change. Please refer to the latest NHC advisory on Florence for details on strength, movement and track. Strong upper ridge dominates just off the mid-Atlantic coast with associated surface high pressure over the East Coast, which may make it hard for the storm to turn north for awhile. The strength and shape of the blocking upper high will dictate where Florence will track. In any case, warmer conditions each day under the ridge and enough moisture to result in diurnal and mainly mountain afternoon and evening convection. Low level boundaries and moisture convergence will create scattered showers and thunderstorms. If Florence does indeed head in the direction of the Carolina coast and even inland into Virginia, that would result in maybe a day of sinking motion and lack of precipitation perhaps around Wednesday or Thursday. The range of possibilities of actual track still extends from Florida northward to at least the Mid-Atlantic which includes a chance of recurving just offshore. If Florence ends up heading in our direction we could experience impacts as early as Thursday, but more likely Friday, from increasing north to northeast winds and then eventually heavy rain. The major point to make at this time regarding Florence is that while it is way too soon to have much confidence in whether or not it will impact the RNK county warning area, everyone needs to keep a close eye on forecasts of Florence from the National Hurricane Center and the NWS office like ours over the weekend. By Monday of next week we should have a much better handle on the track of Florence and who will/will not be impacted by this major hurricane. A track through South Carolina into western North Carolina and then into southwest Virginia would be the worst case scenario for us, while a further eastward track along the coast would have considerably less impact on our region, perhaps no more than just gusty north winds. Now is the time to begin considering what preparations need to be made should Florence directly impact our area. For the medium range forecast, the consensus guidance which is consistent with an extrapolation of the official NHC forecast suggests the storm would move into eastern VA by late Thursday into Friday, so the wind and PoP forecast grids reflect that idea for now, but with wind speeds toned down considerably from what they would be should Florence actually take a further westward track. There still is a great deal of uncertainty in extended forecast. Stay tuned throughout the days ahead as the forecast is likely to change several times in the next few days. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 230 PM EDT Saturday... Showers and thunderstorms will affect TAF sites this afternoon as a wedge of high pressure surges down form the north. Will use VCTS and amend when convection becomes more certain at a TAF site. The wedge will push a front through the region with IFR/LIFR conditions setting in behind the front and winds becoming east/northeast and a bit gusty mainly east of the Blue Ridge. Isentropic lift over the wedge will keep moderate/heavy showers going overnight with a gradual taper to drizzle and fog. There may be some improvement in conditions late in the period but with a solid wedge in place will opt to stay with mainly IFR/LIFR conditions through the end of the valid period. High confidence in precipitation and developing IFR/LIFR conditions. Extended Discussion... A wedge will remain in the area into Sunday night, so Sunday night will likely again have widespread IFR/LIFR conditions. The wedge erodes Monday with scattered MVFR showers and thunderstorms. MVFR and IFR thunderstorms are likely on Tuesday and Wednesday. Confidence average for all elements through Tuesday. Below average confidence on Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...KK LONG TERM...KK AVIATION...MBS/AMS
Hazardous weather outlook, Sep 8, 6:40 AM EDT, 8 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 640 AM EDT Sat Sep 8 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-091100- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 640 AM EDT Sat Sep 8 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A stalled front across the region combined with a warm, very moist atmosphere will result in scattered showers and thunderstorms today and tonight. Locally heavy rainfall is possible which could lead to localized flooding. Severe thunderstorms are not expected today or tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered showers and thunderstorms are expected each day. Through Thursday, a few of these could produce locally heavy rainfall each day, mainly during the afternoon and evening, resulting in localized flooding. Looking toward the end of the week, there is increasing potential that Hurricane Florence will impact some part of the eastern U.S. coast and move inland. However, at this time confidence is entirely too low to pinpoint any location for landfall and to further specify the inland track. There is still the possibility that Florence could remain in the open Atlantic. There remain a multitude of solutions regarding the projected path of Florence. Therefore, we strongly recommend that all interests continue to monitor the latest forecasts from the National Hurricane Center and local National Weather Service forecast offices over the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RAB
In the hours before
Local storm report, Sep 8, 9:12 AM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
912 AM EDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 3 NNE LEWISBURG 37.84N 80.42W
09/08/2018 GREENBRIER WV PUBLIC
EXCESSIVE RUNOFF CAUSED WATER TO ENTER INTO AT LEAST ONE
HOME AND WASH AWAY ALL OF THE GRAVEL AT A CONSTRUCTION
SITE.
&&
JRUCKMANLocal storm report, Sep 8, 10:32 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 AM EDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HEAVY RAIN 4 NW ARARAT 36.64N 80.55W
09/08/2018 U0.00 INCH PATRICK VA TRAINED SPOTTER
GRAVEL ROADS COMPLETELY WASHED OUT.
&&
JRUCKMANThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 12:50 AM EDT | Special Weather Statement | RNK | Carroll | 55 min |
| Sep 8, 1:25 AM EDT | Special Weather Statement | RNK | Carroll, Henry, Patrick, Pittsylvania, City of Danville, City of Galax and 1 more | 65 min |
| Sep 8, 2:16 AM EDT | Flash Flood Warning | RNK | Carroll, Patrick | 3 hr |
| Sep 8, 2:53 AM EDT | Special Weather Statement | RNK | Henry, City of Danville, City of Martinsville | 67 min |
| Sep 8, 3:15 AM EDT | Special Weather Statement | RNK | Alleghany, Bath | 75 min |
| Sep 8, 5:02 AM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 58 min |
| Sep 8, 5:14 PM EDT | Special Weather Statement | RNK | Botetourt | 16 min |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.